Maine, 2017

Winter Storm and Sleet in Maine, January 24 to 25, 2017

January 24 to 25, 2017 · NWS CAR · 13 events in 13 counties and zones

Intensifying low pressure lifted north along the Atlantic coast from the night of the 23rd into the 24th. The slow moving low crossed the Gulf of Maine during the 24th drawing abundant moisture and warmer air aloft across the region.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure lifted north along the Atlantic coast from the night of the 23rd into the 24th. The slow moving low crossed the Gulf of Maine during the 24th drawing abundant moisture and warmer air aloft across the region. However...high pressure centered to the north continued to provide low level cold air. The result was a major sleet storm across much of northern and eastern Maine. Varying amounts of freezing rain also occurred. The only area where precipitation remained predominantly snow was across extreme northwest Aroostook county. Precipitation expanded north across the region through the morning of the 24th. Precipitation...mostly in the form of sleet...then persisted through the 24th into the early morning hours of the 25th. Warning criteria sleet accumulations occurred through the afternoon into the evening hours of the 24th. Storm total sleet accumulations across much of northern Maine ranged from 2 to 4 inches...with local totals up to around 5 inches. Sleet accumulations of 1 to 3 inches were common across interior Downeast areas. Freezing rain accumulations across the region were generally 0.25 inch or less...though locally greater totals were reported. Precipitation remained mostly snow across extreme northwest Aroostook county where storm total snow accumulations ranged from 5 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 24, 3:53 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 24, 3:53 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
353 AM EST Tue Jan 24 2017

.SYNOPSIS...
Low pressure from the mid Atlantic coast will move northeast
toward the Gulf of Maine Today...then slowly across the Canadian
Maritimes Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis shows 987mb low centered south of Long
Island. Current radar mosaic shows precipitation beginning to
move north into down east coast. Expect the precipitation to
continue to expand northward across the region this morning,
reaching the Bangor area before daybreak and the St. John Valley
by noon time.

Across northern and central areas expect precipitation to begin as
a period of snow this morning before mixing with and changing to
sleet by afternoon. Across the upper Penobscot Valley, interior
down east,and the greater Bangor area, expect a brief period of
snow this morning to quickly transition to sleet and freezing
rain. Along the down east coast, expect a period of snow, sleet,
and freezing rain this morning to quickly transition to plain rain
by afternoon as easterly winds transport mild air in off the gulf
of Maine.

As the low continues to track north through the Gulf of Maine this
evening expect a wintry mix of sleet and freezing rain to
continue through tonight. Some warmer air will will begin to move
into interior down east areas with precipitation transitioning to
rain late tonight.

Winter Storm Warnings continue in effect for all of northern
and down east Maine into Wednesday while a Winter Weather
Advisory remains in effect until 1 pm this afternoon for the
downeast coast. A wind advisory remains in effect along the down
east coast until 7 pm.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
We did increase fcst 6 hrly QPFs for the Wed 12-18z and 18-24z pds
based on the consensus of the model trends, but not quite as much
given some differences in how each model shows the back edge of
precip clrg the region. In any event, corresponding snfl and icg
will be much lighter than the prev ovrngt pd, with little
component in the overall stm totals and with little chg in the stm
total sn/sleet and ice totals xpctd at the conclusion of this
event from recent prior fcst updates.

Any freezing rain and sleet should end by Wed eve as mid lvl temps
cool, leaving msly sct sn sn shwrs N and sct rn/sn shwrs Downeast
Wed ngt...contg thru Thu ngt as a series of weak upper lvl
disturbances cross the region. Our region will then get a brief
break between systems Fri into Fri eve with cooler hi/low temps
compared to the very mild temps of Wed thru Thu.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Additional s/wv trofs with substantial lowering of 500mb hts will
arrive Sat with additional sn shwr activity into Sun with
marginal arctic air which should bring fcst hi temps closer to
seasonal norms. Lingering upper troffiness ovr the region Mon will
also keep cldnss and sct flurries ovr the region with somewhat
moderating day tm temps. Ngt tm temps will also be colder, but due
to cld cvr and wind, will remain abv avg for this tm of the
season.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Widespread IFR conditions are expected to develop from
south to north this morning in a wintry mix of precipitation from
KBGR on north to KFVE, with significant ice and sleet
accumulations expected through tonight. Northeast winds will
increase and gust to around 30 kt at times later today and
tonight. Expect a wintry mix at KBHB this morning to transition to
all rain by afternoon.

SHORT TO LONG TERM: IFR conditions in rn/mixed precip on Wed will
transition upwards to MVFR clgs Wed ngt thru Sat with ocnl rn/sn
shwrs thru Thu and sn shwrs aftwrds.

&&

.MARINE...
NEAR TERM: Northeast winds will continue to increase this morning
with gusts to around 50 kt possible into this afternoon. A Storm
Warning Remains in effect for the outer waters through this
afternoon and a Gale Warning is up for the intra-coastal zone.
Will need to transition to a Gale Warning from late this afternoon
through tonight.

SHORT TO LONG TERM: Msly SCA conditions will continue thru the
rest of the marine fcst pds. Went with to about a foot abv WW3 wv
guidance for fcst wv hts.

&&

.TIDES/COASTAL FLOODING...
A storm surge of up to 1.5 feet is expected along with large
waves. The astronomical high tide will occur shortly after 8 am
this morning, however the largest waves are not expected to
arrive until later in the morning. As a result only minor splash
over is expected. Astronomical tides are also relatively low, so
coastal flooding is not expected.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 9 AM this morning to 1 PM EST
     Wednesday for MEZ001>005-010.
     Winter Storm Warning from 7 AM this morning to 1 PM EST
     Wednesday for MEZ006-011-015>017-031-032.
     Winter Weather Advisory until 1 PM EST this afternoon for
     MEZ029-030.
     Wind Advisory until 7 PM EST this evening for MEZ029-030.
MARINE...Gale Warning until 1 PM EST this afternoon for ANZ052.
     Storm Warning until 1 PM EST this afternoon for ANZ050-051.

&&

Near Term...Duda
Short Term...VJN
Long Term...VJN
Aviation...Duda/VJN
Marine...Duda/VJN
Tides/Coastal Flooding...VJN/TD
Hazardous weather outlook, Jan 24, 2:49 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
249 AM EST TUE JAN 24 2017

MEZ029-030-250800-
COASTAL HANCOCK-COASTAL WASHINGTON-
249 AM EST TUE JAN 24 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001>005-010-250800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-
249 AM EST TUE JAN 24 2017

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 1 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ006-011-015>017-031-032-250800-
SOUTHEAST AROOSTOOK-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
249 AM EST TUE JAN 24 2017

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 1 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE AND NORTHERN
MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ052-250800-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
249 AM EST TUE JAN 24 2017

...GALE WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050-051-250800-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
249 AM EST TUE JAN 24 2017

...STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 sleet, 1 winter storm. Local standard time, as filed.

Sleet, Southern Piscataquis

When
January 24, 5:00 AM EST to January 25, 5:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 2 to 5 inches.

Sleet, Central Penobscot

When
January 24, 5:00 AM EST to January 25, 5:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 2 to 3 inches.

Sleet, Northern Washington

When
January 24, 5:00 AM EST to January 25, 5:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 3 inches.

Sleet, Southern Penobscot

When
January 24, 5:00 AM EST to January 25, 3:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 3 inches.

Sleet, Interior Hancock

When
January 24, 5:00 AM EST to January 25, 3:00 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 3 inches.

Sleet, Central Washington

When
January 24, 5:00 AM EST to January 25, 3:00 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 2 inches.

Sleet, Northern Piscataquis

When
January 24, 7:00 AM EST to January 25, 5:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 2 to 5 inches.

Sleet, Northern Penobscot

When
January 24, 7:00 AM EST to January 25, 5:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 2 to 3 inches.

Sleet, Southeast Aroostook

When
January 24, 7:00 AM EST to January 25, 5:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 2 to 3 inches.

Sleet, Central Piscataquis

When
January 24, 7:00 AM EST to January 25, 5:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 2 to 5 inches.

Winter Storm, Northwest Aroostook

When
January 24, 10:00 AM EST to January 25, 5:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 10 inches...with the greater snow accumulations across northwest areas. Sleet accumulations ranged from 1 to 3 inches mostly across eastern areas.

Sleet, Northeast Aroostook

When
January 24, 10:00 AM EST to January 25, 5:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 2 to 4 inches.

Sleet, Northern Somerset

When
January 24, 10:00 AM EST to January 25, 5:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total sleet accumulations ranged from 1 to 3 inches...along with 3 to 5 inches of snow.

What these are

Sleet
Sleet accumulating half an inch or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673173, 673174, 673177, 673179, 673180, 673183, 673164, 673166, 673168, 673170, 673158, 673160, 673161.